Reactive management of papulopustular rash induced by multikinase inhibitor treatment
General recommendation: Maintain general measures such as skin hydration and sun protection. If prophylactic treatment (usually with oral tetracyclines) is not used, initiate treatment at the first sign of rash and be alert for signs of superinfection.
There are currently no guidelines for reactive treatment of papulopustular rash that are specific to patients receiving multikinase inhibitors. For reactive treatment, most recommendations are based on expert opinion and reflect what is done with rash associated with anti-EGFR inhibitors.
General supportive care measures to minimise the severity of rash include:
- Bathing in cool or lukewarm water, using skin products and laundry detergents free of alcohol, fragrance and dyes, applying moisturisers immediately after bathing and using hypoallergenic, non-occlusive makeup.1
- Emollient creams are more effective than lotions and can also provide symptom relief when kept cool. It is best for patients to avoid over-the-counter products such as tea tree oil, as well as topical anti-acne medications (e.g. benzoyl peroxide, tretinoin, adapalene and tazarotene), which dry the skin and may cause irritation without improving the rash.1, 2
- Sun protective measures should be emphasised as sun exposure can exacerbate rash severity.1
Topical antibiotic administration (e.g. metronidazole given twice daily or clindamycin) is recommended from the first appearance of papulopustular lesions.1
A topical corticosteroid of low-to-medium potency (e.g. hydrocortisone 1% in a lotion base) inhibits inflammation and may be used for mild to severe rash.3 However, some experts prefer to avoid topical corticosteroids on the face and trunk, reserving them for papulopustular lesions on the scalp.1 Scalp lesions can be treated with topical clindamycin 2% and triamcinolone acetonide 0.1% in equal parts of propylene glycol and water; alternatively medium to high-potency corticosteroids can be used.3
Oral tetracyclines such as minocycline or doxycycline if not initiated pre-emptively, may be initiated based on clinical judgement (inadequate response to topical antibiotic, or extensive rash) and are given primarily for their anti-inflammatory properties, not their antibiotic effect.1
- Superinfection with Staphylococcus aureus is common and if discovered on skin culture, will require a penicillinase-resistant penicillin (e.g. flucloxacillin 500 mg three times daily) or a cephalosporin (e.g. cefuroxim axetil 500 mg twice daily). 1 In rare cases of superinfection with herpes simplex virus, acyclovir (oral or intravenous) or valaciclovir may be given.1 When the treatment is not effective (anymore), it is most likely that the patient is resistant to the prescribed treatment. At this point consider taking a swab of the lesions and, based on the results of the antibiogram, change to a different treatment.
Tazarotene and other topical retinoids are generally not recommended for acneiform rash associated with targeted therapies due to lack of rationale for their use (no comedones present), poor efficacy and skin irritation that could increase symptomatology.1
There is no standard treatment scheme for acneiform rash associated with targeted therapy with multikinase inhibitors, and the available guidelines focus on treatment with EGFR inhibitors. The following suggestions are based on published algorithms that specify treatment by NCI CTCAE toxicity grade for rashes associated with EGFR inhibition, and are consistent on most points: 4-10
Upon rash development, patients should be evaluated closely and therapeutic measures may be initiated to avoid its progression. If the rash resolves with treatment, the treatment for it has to be withdrawn with caution. With second or third occurrences of papulopustular rash intensifying the supportive measures is advised. And finally, if symptoms still worsen despite adequate supportive therapy, drug interruption or discontinuation should be considered.
Table 28: Management of papulopustular rash associated with multikinase inhibitors by CTCAE grade1, 4-10
Suggested treatments by grade are summarised in the figure below:
Figure: Overview of the Reactive Management of Papulopustular Rash Induced by Multikinase Inhibitors
- Hydrocortisone 1% or 2.5% cream
- Clindamycin 1% or 2% gel or lotion
- Metronidazole 0.75% cream
- Doxycycline 100 mg twice daily
- Erythromycin 1% cream
- Minocycline 100 mg/day
- Nadifloxacin 1% cream
- Alclometasone 0.05% cream twice daily
- Fluocinonide 0.05% cream twice daily
- Oral prednisolone 0.5 mg/kg once daily for 5-7 days
- Oral isotretinoin 10-30 mg/day
Multikinase inhibitor treatment
Continue with/withhold the selected multikinase inhibitor treatment regimen, as recommended in the current and relevant SPC and according to the patient’s condition.
- Segaert S, et al. Eur J Cancer. 2009;45:295-308.
- Bensadoun RJ et al. Cancer Manag Res. 2013;5:401-8.
- Melosky B. Curr Oncol. 2012;19:S59-63.
- Lacouture ME & Melosky BL. Skin Therapy Lett. 2007;12:1-5.
- Balagula Y, et al. J Support Oncol. 2010 ;8 :149-161.
- Potthoff K, et al. Ann Oncol. 2011 ;22 :524-535.
- Lacouture ME, et al. MASCC Skin Toxicity Study Group. Support Care Cancer. 2011; 19: 1079-1095.
- Krishnamoorthy SK, et al. Therap Adv Gastroenterol. 2015;8:285-297.
- Tang N. and Ratner D. Dermatologic Surgery. 2016;42: S40–S48.
- Hofheinz RD. et al. Crit Rev Oncol Hematol 2017.